Losing everything, again

It has been five weeks since I left the hospital where I had IV steroids to help with my mobility. When I arrived home, it took a few days to recover from ‘hospitalisation’ and then my new life started. My mobility had improved dramatically while in hospital and it continued to improve once I arrived home.

To walk again, after it declining so much over the previous four months, was fantastic. My muscles took a little time to adjust, and I felt the delicious pain when you use a muscle again after a lengthy absence. I was moving again. 

Part of the improvement was because of a new device they fit me with when I was in the hospital and a recommendation from the physiotherapist was to get an exercise bike. Fortunately, I have been able to borrow a recumbent exercise bike from a relative as it is impossible to find any places which have exercise equipment for sale, and even worse, they don’t respond to emails, or phone calls. Now that the confinement period is ending, they might start responding to communications. I could buy something from outside Ireland, but I want to support Irish business, and it is always better to have local support, if needed.

My plan was to walk and use the bike to help rebuild strength in my legs. It would take time, but the benefits would be worth the effort. My headaches are continuous and they prescribed me a new medication while in hospital. I was told it could take a month for it to take effect, so one week after coming home I started these extra pills. I could walk and now if the pills are effective my headache would disappear, magically.

Things were looking fantastic, and I was hopeful it would be the start of a new phase in my life. Just before going to hospital I ordered some equipment so I could record a podcast about my life with MS, and to interview, occasionally, people about MS related topics. Over the few days in hospital, I was watching YouTube clips about what I would have to do once I arrived home. If the headaches disappeared everything would happen much faster. Yahoo!!

End of week three

Chronic illness likes to upset everything. It happens even more when you have over one disease to think about and to treat. To heal one malady, you can accidentally cause another to worsen, and this happened to me. The pain medication lowered my mood, made me more fatigued, and my headache got worse. On top of this it caused my walking to worsen rapidly. I was back to how I was before I went to hospital and took a massive risk to my health caused by this pandemic. 

The pain pills had to stop, and I also had to stop using Sativex as I was getting severe reflux (the steroids didn’t help). For one week I had to detox from the pain meds, and from Sativex. Now I am back to taking my cannabis medicine and trying, hoping, to get back what I have lost over the last four weeks. Back on the bicycle again, and I can now cycle 15 minutes, but this means afterwards I can barely walk. At bedtime I am shuffling. But I have improved from 5 minutes when I started a week ago, so I am back on a positive track.

What a difference new medication makes.

What is more important to me? 

Again this question surfaces, having to make the choice of treating one symptom, and the treatment can negatively affect another. It is a balancing act and both symptoms are unwelcome. I don’t want any symptoms, but I have to choose the ones I like least. 

I hate being foggy, sedated, detached from the world. Not being able to walk is a cost I will take, but don’t take away my ability to think. It would be catastrophic and it would put me into a severe negative spiral. All that defined me would be gone. My treatment would take both from me, my mind and my body. 

Completely unacceptable!!

Once again I must reboot, start the process over of rebuilding. It has happened so many times now, and I know I can do it again this time, I just wish I didn’t have to repeat this task. 

One thought on “Losing everything, again!!”

  1. I feel the same in regards to my own chronic health. I too would give up my ability to walk if it meant not having to be drugged and to retain my cognitive functions. It’s a hard and personal decision that only the person living with can make. Wishing you the best.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.